Short Report

Indian Journal of Gastroenterology

, Volume 30, Issue 2, pp 89-93

First online:

Prevalence and clinical course of Clostridium difficile infection in a tertiary-care hospital: a retrospective analysis

  • Meghraj IngleAffiliated withDivision of Gastroenterology, P D Hinduja National Hospital and Medical Research Center
  • , Abhijit DeshmukhAffiliated withDivision of Gastroenterology, P D Hinduja National Hospital and Medical Research Center
  • , Devendra DesaiAffiliated withDivision of Gastroenterology, P D Hinduja National Hospital and Medical Research Center Email author 
  • , Philip AbrahamAffiliated withDivision of Gastroenterology, P D Hinduja National Hospital and Medical Research Center
  • , Anand JoshiAffiliated withDivision of Gastroenterology, P D Hinduja National Hospital and Medical Research Center
  • , Camilla RodriguesAffiliated withDivision of Microbiology, P D Hinduja National Hospital and Medical Research Center
  • , Ranjit MankeshwarAffiliated withDivision of Research, P D Hinduja National Hospital and Medical Research Center

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

The spectrum of Clostridium difficile-associated diarrhea (CDAD) is changing. Apart from antibiotic use, other risk factors such as use of proton pump inhibitors (PPI) and immunosuppressive agents, intensive care unit (ICU) stay and inflammatory bowel disease are being recognized. We retrospectively analyzed data on patients whose stool samples were tested for C. difficile toxin (CDT) by enzyme linked immunosorbent assay between June 2006 and May 2008. Demographic and clinical data, and risk factors (antibiotic use, underlying malignancy, chemotherapy, use of PPI, ICU stay) were noted. The details of treatment for CDAD, response, complication and follow up were recorded. Patients whose stool samples were CDT-positive were grouped as study subjects and those with negative stool samples were included in the control group. Of the 99 patients (mean age 46.7 years; 58 men) whose stool samples were tested during this period, 17 (17%) were positive for CDT. As compared with control subjects (n = 82), study subjects were more likely to have fever, prolonged ICU stay, underlying malignancy, and exposure to immunosuppressive and chemotherapeutic agents. On multivariate analysis, exposure to immunosuppressive agents was the only risk factor associated with CDAD. Fifteen patients were treated with metronidazole and two with vancomycin. Two patients did not respond to metronidazole but responded to vancomycin. No patient developed any complication. The prevalence of C. difficile toxin in diarrheal stools sent for C. difficile toxin testing was 17%. Exposure to immunosuppressive agents was a risk factor for the infection. Metronidazole was effective in a majority of patients.

Keywords

Antibiotic-associated diarrhea Immunosuppressive agents Proton pump inhibitors